Get your full text copy in PDF
Muhammed Atere, Sean Galligan
(Department of Internal Medicine, Richmond University Medical Center, Staten Island, NY, USA)
Am J Case Rep 2020; 21:e922831
Elevation of troponin in atrioventricular nodal reentrant tachycardia may occur but it is usually mild. Although there are often no identifiable etiologies, stimulants and excessive activities have been implicated.
CASE REPORT: We present the case of a 36-year-old female with palpitations. Her laboratory investigation was positive for a very high level of troponin despite insignificant illicit drug use, unremarkable inflammatory markers, unremarkable coronary arteries after a coronary angiogram, and normal biventricular function without gadolinium enhancement on cardiac magnetic resonance imaging. The only attributable culprit was atrioventricular nodal reentrant tachycardia during electrophysiology studies but radiofrequency ablation was unsuccessful. We believe it is important that physicians should be aware that a very high troponin does not always reflect an infarction or structural damage to the heart.
CONCLUSIONS: It has been documented that tachyarrhythmias cause a mild increase of troponin levels and severe elevations of troponin are often attributed to myocardial infarction. Physicians should be aware that troponin may increase to over 200 times above the normal limit in a patient with atrioventricular nodal reentrant tachycardia, normal coronary arteries, and no structural heart disease.